Iowa, 2021

Drought in Iowa, October 1 to 31, 2021

October 1 to 31, 2021 · NWS FSD · 4 events in 4 counties and zones

Overall precipitation was well-above normal across northwest Iowa along with above normal temperatures, which made for little change to lingering areas of drought.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Overall precipitation was well-above normal across northwest Iowa along with above normal temperatures, which made for little change to lingering areas of drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 30, 9:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 30, 9:11 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1011 PM CDT Thu Sep 30 2021

.SHORT TERM...(This Evening through Friday)
Issued at 254 PM CDT Thu Sep 30 2021

Early this afternoon, radar shows a few areas of isolated showers
departing northward with an additional area of scattered showers and
thunderstorms developing in northeast/north central NE. A weak north-
south stationary boundary remains draped just west of the I-29
corridor this afternoon, subtly warmer to the east across IA/MN
where light south or east winds and warm air advection reside. High
resolution models are in pretty good agreement that scattered
thunderstorms will continue to develop where the sfc trough noses in
along the NE/IA border late this afternoon, with this activity
spreading into northwest IA heading into the evening.

Tonight, a 500mb shortwave over eastern NE pivots slowly north into
southeast SD amidst weak southwest flow aloft. Model guidance
continues to support rain being more prevalent in two areas 1) along
the MO River Valley in central SD overnight and 2) along and east of
the I-29 corridor this evening where stronger warm air advection
persists. In between across much of southeast SD, occasional
isolated showers and storms in remnant weak forcing are possible but
should see more of a drier time than wet. Despite the busier
pattern, severe weather is not expected through Friday given a weak,
skinny CAPE profile and very weak mid to upper level flow.

Continued cloudiness will hold temperatures overnight in the 50s to
lower 60s overnight. Stratus, light winds, and potential for
scattered showers linger across the region on Friday amidst the
stationary front with moisture pooled in the 925-850mb layer. Expect
another cool day with highs only in the upper 60s to lower 70s on
Friday. The aforementioned shortwave will meander into southeast SD
and begins to depart the region, becoming more influenced by the
more progressive northern stream southwest flow than the cutoff low
over the Desert Southwest. Higher rain chances will reside in
southeast SD and southwest MN on Friday where upper forcing is
stronger, though scattered showers cannot be ruled out further
south. Weak instability will linger north of I-90 as well, bringing
potential for occasional rumbles of thunder and brief downpours.
Rain should begin to taper off Friday evening from west to east as
the shortwave departs.

.LONG TERM...(Friday Night through Thursday)
Issued at 254 PM CDT Thu Sep 30 2021

For Friday night through Saturday, the cutoff low over the Desert
Southwest lifts into the Central Plains and previously split flow
merges. Increasingly closer proximity to the upper trough means
cloudy skies and cooler air with a mild Friday night and seasonal
highs around 70 degrees Saturday. Could see lingering isolated or
scattered showers Friday night through Saturday night mainly south
of Interstate 90. Trimmed back NBM deterministic rain chances on the
northwest edge, as they appeared broad brushed and overdone
especially looking at QPF. Even the NBM 75th percentile keeps
rainfall totals mainly confined to northwest IA during this
period. Thus would expect a drier period than not with rainfall
amounts less than a tenth of an inch.

Heightened uncertainty on Sunday as an upper low tracks through,
likely to our north, but most guidance would support dry conditions
continuing. By Monday, we should see a bit more warming and less
cloudiness as upper ridging builds into the Central U.S. from the
west, developing a blocking pattern for the second half of the week.
Overall expect a pleasant first half of the week with drier
conditions and near to above normal temperatures generally with
highs in the 70s and lows in 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1008 PM CDT Thu Sep 30 2021

Scattered showers and isolated thunderstorms will continue through
the night and into Friday evening. The most concentrated area
will be over parts of northwest IA and southwest MN early in the
period. The main threats for any of the thunderstorms will be
heavy rainfall and lightning. IFR ceilings will become likely late
tonight into Friday morning. These ceilings may lift a bit but a
fairly widespread MVFR deck will bepossible through the day.
Some fog is also possible overnight into Friday morning but
confidence on this is a little lower.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...08
Hazardous weather outlook, Sep 30, 3:21 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Thu Sep 30 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
421 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms today and tonight. Severe weather is not
expected, although brief heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers with isolated thunderstorms are possible Friday into
the weekend. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Buena Vista

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Precipitation was nearly double normal for Sioux Rapids and Storm Lake, but temperatures were also over 4 degrees above normal, leading to maintenance of the severe (D2) drought conditions.

Drought, Cherokee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Precipitation was 50 percent above normal at Cherokee, but temperatures were also around 4 degrees above normal, leading to maintenance of the severe (D2) drought conditions.

Drought, Clay

When
October 1, 12:00 AM CST to October 5, 12:00 AM CST
Where
Clay forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Almost 3 inches of rainfall at Spencer between September 29 and October 2 allowed for severe (D2) drought conditions to ease to moderate in early October. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, O'Brien

When
October 1, 12:00 AM CST to October 5, 12:00 AM CST
Where
O'Brien forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

From one to two inches of rainfall around Sanborn and Primghar between September 29 and October 2 allowed for severe (D2) drought conditions to ease to moderate in early October. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986909, 986910, 986911, 986912.